Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV and diarrhea
Jan 20, 2002

OK, this is new for me. I'm 42 and was diagnosed with HIV 5 months ago. I've been responding very well to Trizivir and Viramune, going from a vl of 11,500,000 (yes, that's correct) to 1100 and CD4s of 400 to about 1300. I've also actively bottomed for many years without ANY bouts of incontinence. Now, for the past 6 weeks, I've experienced regular "blasts" ranging from very soft stool to practically water. I've had stool tests, blood tests, and taken VERY sufficient doses of meds which were supposed to alay the problem but have not. The doctor called the other day to say he was stumped and suggested I go for a colonoscopy and since I don't have insurance I'm rather hesitant. I've read that incontinence can be a bothersome (tho not critical) accompaniment to HIV. Is this so and do you have ANY suggestion that might help? I don't have to tell you the embarrassment and frustration involved and don't plan on developing a new fetish interest. I really do appreciate any advice or ideas you can offer. THANK YOU SO MUCH. -w.

Response from Dr. Young

Thank you for your question.

Diarrhea is a common problem for many with HIV infection. My general approach to the issue is divided among several separtate fronts-- HIV, secondary complications or drug side effects.

First, HIV itself can cause a disease called enteropathy-- this syndrome is typically worse among those with advanced disease. Diagnosis is made by excluding the other major issues. Treatment, as one might expect, is HAART.

There are many secondary processes that can cause diarrhea in persons with relatively intact immune systems-- a whole variety of infections-- commonly giardia (particularly among gay men; did your doctor check a Giardia antigen?); other parasitic or bacterial infections (occasionally missed on routine testing are Cryptosporidia, Microsporidia). It is important, if symptoms persist for someone to ask if this could be related to a gastrointestinal malignancy (squamous cell cancer, lymphoma). Some patients have a malabsorption problem or food allergy.

Among many of our patients, bowel incontinence occurs, not because of intrinsic diarrhea, but because of mechanical dysfunction of the anal sphincter. This is usually evaluated by one of our colorectal surgeons.

Lastly many drugs can cause diarrhea. It would be important to know all of the medications that you are taking, HIV meds as well as over-the-counter medications or herbal supplements. As for Trizivir and nevirapine; these are not commonly associated with diarrhea, though some patients can experience this side effect.

Lastly, as for symptomatic control, we've tried many things in the quest for diarrhea control-- I'm assuming that you've been given Lomotil or Immodium-- make sure that you've tried maximum doses of these. Some of my patients get relief using Tincture of Opium. Others seem to benefit from Tums or oat bran products (also available as a pill).

Hope that you find this a useful starting point, good luck. BY



Previous
RE: Blood Test
Next
chlamydia and hiv

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement